Georgia, 2002

Ice Storm in Georgia, December 4, 2002

December 4, 2002 · NWS FFC · 3 events in 3 counties and zones

Emergency Managers and the public reported that ice accumulations of 1/4 inch were noted on trees, power lines, and cars. The ice accumulation was brief and quickly alleviated as temperatures rose above freezing shortly after midnight.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Emergency Managers and the public reported that ice accumulations of 1/4 inch were noted on trees, power lines, and cars. The ice accumulation was brief and quickly alleviated as temperatures rose above freezing shortly after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 4, 2:19 PM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Dec 4, 2:19 PM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EST WED DEC 4 2002

.OVERVIEW...
FULL BLOWN WEDGE IN PLACE WITH OVER RUNNING WARM MOIST AIR IN LOWER
LAYERS AND WSW FLOW ALOFT. MODELS CLOSE, BUT PREFER ETA SOLUTION.

.SHORT TERM...
LOOKING AT 290 THETA SURFACE, SEE APPARENT SOUTHERN ISENTROPIC
BOUNDARY WHERE PRECIPITATION FALLING JUST NORTH OF I-20. THUS SHAVED
POPS SOUTH. SURFACE LOW AHEAD OF UPPER SHORT WAVE DEEPENS OVER NORTH
GULF AND MOVES TOWARD GA,THENJUMPS TO OFF CAROLINA COAST AS
DEVELOPMENT TAKES PLACE THERE IN RESPONSE ISENTROPIC DEVELOPMENT
THERE AS UPPER LOW/JET MOVES OVER THE AREA. ASSOCIATED FRONT PASSES
THRU STATE NORTH TO SOUTH THURSDAY, ENDING PRECIPITATION. DUE TO
SLOWER TIMING WILL LEAVE LINGERING POPS NORTH AM AND SOUTH
AFTERNOON. MAIN ACCUMULATION SHOULD BE TONIGHT. TEMPERATURES WILL
STAY AROUND 30 NORTHEAST OVERNIGHT. LIQUID PRECIPITATION TOTALS WILL
BE ABOVE AN INCH NORTH,WITH A BOUT A 1/4IN OR MORE IF THAT FROZEN.
WITH WARM GROUND, EXPECT MAIN THREAT ABOVE GROUND ON TREES.POWER
LINES, ETC.

.EXTENDED...
TREND OF SURFACE HIGH PRESSURE UNDER RIDGING ALOFT WILL CONTINUE
INTO WEEKEND. THIS WILL RESULT IN MODERATING TEMPS. THE NEXT SYSTEM
MOVES ACROSS THE AREA EARLY NEXT WEEK.

.FORECAST CONFIDENCE...
GOOD ALL PERIODS. SOME TIMING UNCERTAINTIES.

.PRELIMINARY POINT TEMPS/POPS...

ATL  35 40 31 46 /  99 50 10 00
AHN  32 36 29 48 /  99 50 10 00
GVL  32 37 27 46 /  99 50 10 00
RMG  37 38 29 46 /  99 30 10 00
CSG  45 51 37 53 /  80 70 10 00
MCN  41 48 34 52 /  80 70 10 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
Hazardous weather outlook, Dec 4, 6:00 AM EST, 14 hours before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

AN ICE STORM WARNING HAS BEEN POSTED FOR PARTS OF NORTH GEORGIA FOR
TODAY AND TONIGHT. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE...
MAINLY EAST AND NORTH OF A LINE FROM BLUE RIDGE TO ATLANTA TO
CRAWFORDVILLE.

.SYNOPSIS...
ARCTIC HIGH PRESSURE ALONG THE EAST COAST WILL PUSH A WEDGE OF COLD
AIR DOWN THE EASTERN SLOPES OF THE APPALACHIANS INTO NORTH GEORGIA
TODAY. AT THE SAME TIME...LOW PRESSURE MOVING OUT OF TEXAS WILL
SPREAD MOISTURE NORTHEASTWARD ACROSS GEORGIA.

FOR FURTHER DETAILS...SEE OR LISTEN TO THE ICE STORM WARNING ISSUED
BY OUR OFFICE.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY

ICY CONDITIONS MAY LINGER IN PORTIONS OF NORTH GEORGIA INTO THURSDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THORUGH
TUESDAY
.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Carroll

When
December 4, 8:00 PM EST to 10:00 PM EST
Where
Carroll forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

Ice Storm, Douglas

When
December 4, 8:00 PM EST to 10:00 PM EST
Where
Douglas forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

Ice Storm, Haralson

When
December 4, 8:00 PM EST to 10:00 PM EST
Where
Haralson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326337, 5326338, 5326339.